Morphine madness

Adding anything to the discussion on opioids is fraught with danger. It is a highly politicised and increasingly moralised debate. But here’s something worth knowing about. The current opioid problem has been decades in the making, dating back to (but of course not solely caused by) a dodgy piece of science published in a vanishingly brief letter to the New England Journal of Medicine. Nearly 40 years later, the NEJM published a further piece that highlighted the scope of the problem:

“In conclusion, we found that a five-sentence letter published in the Journal in 1980 was heavily and uncritically cited as evidence that addiction was rare with long-term opioid therapy. We believe that this citation pattern contributed to the North American opioid crisis by helping to shape a narrative that allayed prescribers’ concerns about the risk of addiction associated with long-term opioid therapy”

Something else worth knowing about is the potent effect that opioids have on our immune system and the resulting, paradoxical increase in sensitivity and pain that can ensue. A large body of literature is now available on the phenomenon of Opioid Induced Hyperalgesia (OIH). Some useful, open access papers here and here to give you some of the science.

It can be a confusing, dangerous issue for patients – they need reliable information and a good medical team to help with decisions. Here’s how you might go about starting a conversation:

Nugget #57 Morphine Madness

Most people get a few hours of pain relief from morphine [or insert other opioid name]. However, when it comes to persistent pain, morphine is a bit of a problem. There are two reasons for this – one is that it is addictive and some people start to crave it. The other reason involves the biological effects that morphine has on our danger pathways. While morphine dampens down danger messages in the central nervous system, thus decreasing pain, it also activates immune cells that can make the danger pathways more efficient. This will normally increase pain. Over time, the balance between the anti-danger effect and the pro-danger effect shifts towards an overall danger effect. In this situation, the morphine is actually making the pain worse. 

-NOI Group

Remaining 2018 courses with tickets available

CAIRNS 10-12 AUGUST EP | GMI

PERTH 7 – 9 SEPTEMBER EP | GMI

PARRAMATTA 5-7 OCTOBER EP | GMI


2019 Australia and New Zealand first release 

AUCKLAND 15 – 17 MARCH 2019 EP | GMI

AUCKLAND 23 – 24 MARCH 2019 MONIS

ADELAIDE 6 – 7 APRIL 2019 MONIS

HOBART 3 – 5 MAY EP | GMI

6 Responses to “Morphine madness”

  1. Mike

    Thanks for this important piece and here’s an observation I’ve come across, that patients then face the triple-whammy involving fear of giving up – in their current view – a strong analgesic plus some fear of the meaning of this new information and courage to start the journey to break their dependency… VCD – Very careful delivery skills required!

    Reply
  2. Michelle Donde

    Hi, my story is interesting in that I discovered NOI and Dr Michael Moskowitz, both of whom have neuro-plastic programs for CRPS, which get you off opioids in order to facilitate the neuro-plastic work, three weeks after surgery when RSD and or CRPS was diagnosed by my GP. So I never began using opioids or any other pain medication, and have only used both systems of neuro-plastic exercises. This was two and a half years ago.

    Unfortunately, the CRPS contributed to a non union fracture which I only discovered 20 months after the initial surgery.

    Recognising the difference between acute pain and CRPS pain is a big key to being able to live with and understand the situation. As you can imagine walking around on a broken bone held together with screws and a plate coupled with the immune- protective CRPS brain circuiting.

    My personal experience at approx 30 months after initial diagnosis, support s the research above that when I attempted to use any kind of pain killer, paracetamol included, weaning off them increased pain reactions.

    But the irony of the situation is that Dr Moskowitz a pain specialist in the US, diagnosed, CRPS type 2 which was a reaction to 1. not getting pain medication fast enough after my accident, which he describes as the adrenal system getting stuck and then 2. my brain reacting to the standard procedure of cutting the tip off the Saphenous Nerve during my first surgery.

    So the double edged sword of using the opioids correctly and knowing when and how to pull back from them, in order to protect the adrenal system, is imperative. IE, Ive just had surgery to remove 5 screws from my distal femur and the Immuno-side of my Brain in CRPS is terribly active and finding this balance of how to use and balance the neuro-plastic work with the opioids and paracetamol is something I am being forced to learn quickly.

    My recent, pre surgery, experiences have taught me that my adrenal system is on the repair, and I have to be careful not to damage it again.

    This is all very confusing and there are NO doctors that understand the depth of this predicament. Any suggestions or someone at NOI with whom I could have this very in-depth dialogue with?

    And maybe this subject could be the basis of research or maybe it is and there is someone to help with my journey……

    Reply
  3. Pamela Holmes

    as a physio/friend of someone who was on morphine for some time prior to 2 shoulder replacements i observed other effects as well that seem to not be recognized as problems with morphine. we all know it causes constipation but i am thinking from her experience it causes all smooth muscle to not work as well eg bile duct, pancreatic duct. while she was on morphine she had a litany of problems and severe abdominal pain that resulted in many scans and ultrasounds, specialist appointments etc. this included gall bladder and pancreatic symptoms. she also noticed that she was unable to swallow pills easily the way she normally would. some of the problems were severe enough they considered that she may not be a good candidate for surgery. she also lost a lot of weight because so many foods aggravated these symptoms. however they did go ahead and with significant side effects she did manage to totally wean herself off the morphine. all of these other problems vanished with it. unfortunately i am not sure the medical system is curious enough about this to realize the extensive costly effects to the person and the system. i saw this in one other client as well. i am not sure if there is anything in the literature on this.

    as an additional note, she has conflicted feelings about it as she still wonders how she would have managed without it, but is so happy not to be experiencing all those gut symptoms and back up to a healthy weight.

    is it more difficult for pain info to stick with/be helpful to people if they are already on these pain meds? or am i just not good enough at it??

    also i am curious if the immune system effects could cause increased food sensitivities. she is returning to a more adventurous diet with so far no ill effects.

    Reply
  4. Kim

    I am really grateful you are addressing this. The problem with opioids here in Maine has seemingly led to a vast heroin problem. When patients were unable to attain the opioids they turned to something which is apparently more readily available, heroin. It’s a terrible and gigantic mess!

    Reply
  5. Suzanne

    Congratulations on tackling the opioid issue! I agree with all your comment, as I learned this the hard way when I decided to wean myself off Tramadol SR 300mg daily, after 12 yrs of daily use. It was prescribed by my GP to help with Ankylosing Spondylitis pain, and at the time was told there were no side effects! There were no guidelines for withdrawal & it took me over a year! I asked my GP for a script for a 25mg SR dose, which I had compounded by a Chemist & found that reducing at that ratio was more humane than the minimum 50 mg Tramadol dose available. It can be done! I so admire you for all you are doing with regard to pain management, and I am most thankful.
    Best wishes, Suzanne

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

Basic HTML is allowed. Your email address will not be published.

Subscribe to this comment feed via RSS

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: